Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 382, NWS Birmingham, AL

August 4, 2000Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2000, 8:52 AM CDT for Madison County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 8:52 AM CDT (13:52 UTC)
Expired
Aug 4, 2000, 9:30 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:00 AM CDTThunderstorm Wind 50 EOwens Xrds, ALA few trees and power lines were knocked down across the southeast part of Madison County, near Owens Crossroads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 041352
SVRBHM
ALC089-041430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN ALABAMA...

* UNTIL 930 AM CDT.

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
  HAZEL GREEN TO 8 MILES NORTH OF HARVEST...MOVING SOUTHEAST AT 35
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...NEW
  MARKET...MOORES MILL...MERIDIANVILLE...HAZEL GREEN AND HARVEST.

STRONG DAMAGING WIND IS LIKELTY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:06 AM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 3:06 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
306 AM CDT FRI AUG 04 2000

ALL THE MODELS CONTINUE TO BE IN GENERAL AGREEMENT THROUGH THE
FORECAST PERIOD.  UPPER TROUGH THAT HAS BEEN OVER ALABAMA IS FORECAST
TO MOVE EASTWARD THROUGH THE WEEKEND AS THE UPPER HIGH OVER TEXAS
BUILDS EASTWARD.  THIS WILL PUT MUCH OF THE FORECAST AREA OVER A
NORTHWEST FLOW THROUGH THE PERIOD.  BEST CHANCE FOR RAIN SHOULD BE
TODAY AND THIS AFTERNOON FOR MUCH OF THE STATE.   MODELS SHOW WEAK
SURFACE TROUGH MOVING INTO NORTHERN ALABAMA TODAY...TRYING TO PUSH
SLIGHTLY DRIER AIR IN.  WITH PLENTY OF LOW LEVEL MOISTURE STILL
IN PLACE...AND WITH UPPER LEVEL COLD POOLS MOVING OVER THE
STATE...THERE SHOULD STILL BE ENOUGH INSTABILITY OVER THE AREA TO
WARRANT AT LEAST CHANCE POPS TODAY.

FOR SATURDAY...DRIER AIR SHOULD BE SETTLING OVER THE AREA...BUT FEEL
THAT THERE SHOULD BE AT THE LEAST A SLIGHT CHANCE OF RAIN.  WITH
HIGHS REACHING INTO THE LOW TO MID 90S...AND WITH SOME LOW LEVEL
MOISTURE STILL HANGING AROUND...THERE COULD BE A FEW SHOWERS OR
THUNDERSTORMS DURING THE AFTERNOON HOURS.

FOR TEMPS...MOS LOOKS REASONABLE SO WILL NOT DEVIATE.

HSV 89/68/90/71 092 422
BHM 90/70/93/71 093 422
MGM 92/71/94/72 094 532

.BHM...NONE.

In the hours before

Special weather statement, Aug 4, 7:12 AM CDT, 1 hour 40 minutes before
ALZ001>038-040>050-041812-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 AM CDT FRI AUG 04 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...ARE EXPECTED
TO DEVELOP OVER NORTH AND CENTRAL ALABAMA TODAY...PARTICULARLY
DURING THE AFTERNOON HOURS.  NO ORGANIZED SEVERE WEATHER IS
EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE BRIEF GUSTY WINDS...AND
LOCAL RAINFALL AMOUNTS OF UP TO 2 INCHES AN HOUR.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:21 PM CDTSevere Thunderstorm WarningBMXTuscaloosa24 min
Aug 4, 2:18 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Aug 4, 3:15 PM CDTSevere Thunderstorm WarningBMXSt. Clair45 min
Aug 4, 4:07 PM CDTFlash Flood WarningBMXMadison3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.